I should mention that a stupid allergy almost killed a patient under my care.
I had only been at the CofE for less than a month then. The CofE was in the process of developing sub-specialization. This included pediatrics. The problem of course was that most surgeons were not sub-specialists but did both adults and kids. The other issue was what type of training was necessary to be a pediatric sub-specialist (and not a single member of the group at the time had any post-fellowship training in pediatrics). I had done pediatrics in my last job, and was interested in joining the group but was sort of on some type of double secret probation.
Anyway, because of a liver transplant, that day's list was thrown into chaos and instead of the nice general surgery list I was supposed to have, I was sent into the pediatric ortho room. I was to do a 14 kg child with Rett's syndrome (which I understand is like cerebral palsy but is not really CP) for spinal instrumentation. (Every orthopod knows that straightening the back will raise your IQ).
I went out to the receiving area and talked to the father who was quite nice and very concerned about his daughter if not terribly realistic about her prognosis. As we were wheeling the patient down to the OR with the surgeon, he mentioned that he thought that his daughter "might" be allergic to cephalosporins.
I had a very junior resident with me that day. We induced the patient, and I placed an art-line and a central line (I was pretty proud of getting these in). I was a little nervous but I had done some pediatric backs as a resident. We turned the patient prone, started the surgery. I sent the resident off for coffee, he came back we talked for while and about 2 hours into the case I decided that things were running smoothly enough that I could go for coffee and a pee.
Seconds after a left the room the orthopod asked the resident if he could give 500 mg of Vancomycin to our 14 kg child with the undocumented cephalosporin allergy. My resident gave this over 10 minutes which he thought was quite safe and so it was 10 minutes later that I was paged stat back to the room.
When I arrived, the blood pressure was 20/-. I interogated the surgeon and resident about what had happened since I left the room and after what seemed a long time, they fessed up to the Vancomycin. 200 mcg of epinephrine solved that problem and we went on our merry way.
The CofE had quite an active Quality Improvement program at the time and this and other aspects of the case came to their attention with the result that a couple of months later, I got a copy of an unsigned letter accusing me of administering an overdose of Vancomycin among other sins. I fired off a reply stating that as per the note on the chart which I had written at the time, the drug and dose were chosen by the surgeon and administered by my resident under his direction.
Anaphylactic reactions to Cephalosporins even in patients who are "allergic" are fairly rare, anaphylactoid reactions to Vancomycin are quite common. The whole issue of allergy should perhaps have been straightened out long before the patient came to the OR; Clindamycin while also a fairly nasty drug should possibly have been the next choice.
I should have learned something about the culture of blame that existed and still exists at the CofE.
Needless to say, I was never invited to be part of the pediatric group.